Consumers are urged to take a close look at the labels of both over-the-counter and prescription medications and be aware of the potential side effects, according to Frank Woodson, shareholder with Beasley Allen Law Firm. Woodson was quoted in a recent issue of Lawsuit.com, warning consumers about Stevens Johnson Syndrome, or SJS, a rare but life-threatening reaction to many frequently used medications.
SJS is a serious condition. It is most identified by a rash on the skin. The rash can blister and peel away, giving victims the appearance of having fourth degree burns. Many are treated in burn units. Blisters can form on mucus membranes such as the eyes and throat making it difficult and painful for patients to eat, drink or void. Eye conditions and even blindness can occur. In more severe cases, SJS can cause seizures, coma and even death. In some cases, rashes and lesions may never appear, and often the condition goes undiagnosed until it is too late.
Several common prescription and over-the-counter medications have been linked to SJS, including ibuprofen, anti-seizure medicines and antibiotics. Not all drug labels provide current warnings about medical risks. For example, Motrin provided a warning of SJS on its label when the medication was only available by prescription. The over-the-counter Motrin product does not provide a warning on its label.
If you experience any symptoms of SJS, contact your doctor and ask to be taken off the medication. You may also want to consult with a product liability lawyer, as many are accepting legal cases to submit lawsuits against the makers of the drug companies for failing to adequately warn consumers of the risk for this serious adverse reactions to their medications.